Search
  • Kayla Springer

What is Topical Steroid Withdrawal?

Imagine the entire surface of your skin. I'm talking all of it - erupting into a red, hot, oozy, flaky mess. Each day is a mess of strange ooze, flakes everywhere, and unbearable itching. Now imagine this going on for years.

Unfortunately, this is the reality for thousands of people suffering through topical steroid withdrawal. TSW is a severe, inflammatory skin condition with distinct patterns and cycles. It can take anywhere from 1-5 years for this condition to burn itself out, for our skin to detox from the steroids, and our body to rebalance itself.


The current published list of local side effects includes:

  • loss of skin elasticity and integrity

  • increased local infection

  • depigmentation

  • delayed wound healing


Systemic side effects are rare, but can include:

  • Suppression of the hypothalamic-pituitary-adrenal axis.

  • Iatrogenic Cushing's syndrome.

  • Growth retardation in infants and children.

  • Avascular necrosis of femoral head.





Recommendations suggest using topical steroids no longer than 3 months at a time, and no longer than 5 weeks for high potency steroids. Unfortunately, this often goes unchecked and patients often end up using topical steroids much longer.


What is actually happening?



“Topical Steroid Addiction” describes a situation where the skin has lost its own ability to regulate inflammation. Over time, more and more creams will be needed to calm the skin, and if we try to stop, things often rebound and get way worse. Eventually, the steroids might stop working altogether, leading to a massive inflammatory rebound reaction.


TSW doesn’t affect everyone, and we aren’t sure why some people develop it. Many of the things that cause stress in the body are capable of triggering a TSW reaction, and may be in part a “straw that breaks the camels back” situation. These things may lead to an overburdening of your immune system, leading to inflammation and inability to cope. These stressors can include



Signs and Symptoms of Topical Steroid Withdrawal


The clinical question is, how do we know this is a separate condition and not a worsening of the existing dermatitis, as TSW can present similarly to a severe dermatitis. There are similar but very distinct differentiators.


Once steroids have been completely removed, a cluster of very specific symptoms emerge, some of which are not directly related to the skin.

  • Skin flushing: bright red, resembling a sunburn

  • Visible and measurable flaking of skin – appears to be ‘snowing’

  • Oozing exudate

  • Skin cycling between oozing, swelling, burning, and flaking. (Cycles: may be months, weeks, days, hours.)

  • Red sleeves: (arms/legs become red and inflamed, sparing palms/soles)

  • Thermoregulation altered (feeling too cold or too hot)

  • Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.

  • Nerve pain, sometimes described as “sparklers” or “zingers”

  • Enlarged lymph nodes

  • Edema

  • Eye dryness and irritation

  • Skin atrophy (often manifesting as “elephant wrinkles“)

  • Hair loss: (head and/or body)

  • Insomnia and altered body clock

  • Appetite changes

  • Fatigue

  • Emotional fluctuations, depression, anxiety





Unfortunately, mental health struggles are also a very real consequence of TSW. The relative novelty of the condition means that it is not yet well known or accepted amongst the medical community, patients may end up feeling unvalidated, confused, and desperate for any indication of what might be happening to them. This, combined with fear, decreased self esteem, pain/discomfort, loss of sleep, and decreased ability to manage activities of daily living leadsto a substantial decrease in quality of life quite rapidly. Depression, addiction, anxiety, and suicide are not unheard of in this condition – mental health support will be vital to the patient going through this process.


Timing


Symptoms of TSW often start while the person is still using topical steroids, and worsen when they are taken away, even just temporarily. The rough timeline of the process may look like this.

  • The steroid creams become less effective. The skin seems to be getting worse and the original rash may start spreading, requiring more and more creams. Eventually, they stop working or the person decides to stop.

  • When topicals are stopped, symptoms often explode rapidly. This reaction may intensify over a period of weeks-months.

  • The reaction often cycles between hot/oozy – dry/flaky. These cycles may last months or weeks, and eventually shorten and cycle more rapidly

  • The rash may eventually become more diffuse and less severe.

  • Skin at this point may be dry and inflamed, known as “elephant skin”

  • Eventually, the skin WILL return to normal. The original “eczema” may or may not remain.


Treatment


Each person is unique, and each person going through topical steroid withdrawal will have different requirements and imbalances. A number of treatment options are available and may work in different combinations for different people. These will likely need to be adapted and customized for each person and changed throughout the process according to cycles and symptoms. Currently, there is no “treatment” for TSW. That being said, there are MANY things that we can do to support the body during this process.


Short term goals of therapy should focus on

  • Mental health support

  • Reduction of symptoms

  • Preservation of quality of life,

  • Prevention of progression, secondary infections.

In addition to acute concerns, I take a 4 pillar, long term approach to rebalancing and supporting the body through TSW.

  1. Build Strong Foundations

  2. Heal the Gut

  3. Optimize Detox Pathways

  4. Rebalance the Immune System

Click here to check out more about the modalities I use

Senchune skin reset for TSW. Learn more




Overview

  • TSW occurs when the skin becomes physiologically dependant on topical steroid creams.

  • Signs and symptoms are a massive, inflammatory rebound reaction of the skin, which can also include non-dermatological symptoms

  • The process lasts anywhere from months to years

  • It is unknown what causes TSW. Probably theories include

-The body’s inability to regulate its inflammatory response due to chronic dampening via steroids

-Overwhelming of the body’s detox systems

  • Treatment will include an individualized approach, but common goals will include balancing the four pillars of wellness and managing overall inflammation

-Foundations of Health

-Healing the Gut

-Detoxing the skin

-Balancing the immune system


NOTE: If you are taking oral steroids DO NOT DISCONTINUE WITHOUT TALKING WITH YOUR DR. If you are using topical steroids DO NOT DISCONTINUE WITHOUT TALKING WITH YOUR DOCTOR. This is not medical advice, simply information.


Want to learn more about supporting the foundational pillars? Check out the Senchune Skin Reset Program






Works Cited

1. Abraham, A. a. (2014). Topical Steroid-Damaged Skin. Indian Journal of Dermatology, 456-459.

2. Aparajita Ghosh, S. S. (2014). Topical Corticosteroid Addiction and Phobia. Indian Journal of Dermatology, 4569-458.

3. Arndt, J. S. (2008). Stress and atopic dermatitis. Current Allergy and Asthma Reports, 213-217.

4. Burry, J. (1973). Topical drug addiction: adverse effects of fluorinated corticosteroid creams and ointments. Medical Journal of Australia, 393–396.

5. Fukaya M, S. K. (2014). Topical steroid addiction in atopic dermatitis. Drugs, Healthcare and Patient Safety, 131-138.

6. Hebert, A. a. (2018, 9 19). Atopic Dermatitis. Retrieved from Epocrates: https://online.epocrates.com/diseases/87/Atopic-dermatitis

7. Howell, M. K. (2007). Cytokine modulation of atopic dermatitis filaggrin skin expression. Journal of Clinical Allergy and Immunology, 150-155.

8. Juhász, M. L., Curley, R. A., Rasmussen, A., Malakouti, M., Silverberg, N., & Jacob, S. E. (2017). Systematic Review of the Topical Steroid Addiction and Topical Steroid Withdrawal Phenomenon in Children Diagnosed With Atopic Dermatitis and Treated With Topical Corticosteroids. Journal of the Dermatology Nurses’ Association, 233-240.

9. Katta, R. a. (2014). Diet and Dermatitis: Food Triggers. Journal of Clinical Aesthetic Dermatology, 30-36.

10. Klingman, R. (1979). Steroid Addiction. International Journal of Dermatology.

11. Lavda, A. W. (2012). A meta-analysis of the effectiveness of psychological interventions for adults with skin conditions. British Journal of Dermatology, 970-990.

12. Mototsugu Fukaya, K. S. (2014). Topical steroid addiction in atopic dermatitis. Drugs, Healthcare and Patient Safety, 131-138.

13. Peters, E. M. (2012). Mental stress in atopic dermatitis--neuronal plasticity and the cholinergic system are affected in atopic dermatitis and in response to acute experimental mental stress in a randomized controlled pilot study. Public Library of Science, 1932-1936.

14. Rapaport M., a. R. (2006). Red Skin Syndromes: Corticosteroid Addiction and Withdrawal. Expert Review in Dermatology, 547-561.

15. Rapaport, M. (2007). Rebound Vasodilation From Long-term Topical Corticosteroid Use. Arcivhes of Dermatology, 264-276.

16. Tamar Hajar, M. Y. (2015). A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses. Journal of American Academy of Dermatology, 541-549.

17. Sarris, J. (Churchill Livingstone). Clinical Naturopathy. Elselvier.

16 views0 comments

Recent Posts

See All
About
Location
Virtual for BC residents
Squamish

Coast Mountain Health

40383 Tantalus Rd Unit 2

Contact

604-245-3601

  • Facebook Social Icon
  • Instagram